Research in the news has highlighted new findings on a known side effect of Parkinson’s medications. We go behind the headlines to find out more.

Dr Beckie Port
Jun 21, 2018 · 4 min read

New research, published in the scientific journal Neurology, suggests that around half of people taking dopamine agonists may develop impulsive behaviour within 5 years.

The study followed 411 people with Parkinson’s, who had been diagnosed less than 5 years, for up to 5 years. The researchers found that 52% of people who had ever taken dopamine agonists developed an impulse control disorder — such as compulsive gambling, shopping or eating — compared to just 12% of people who did not take this type of medication. They also found that the behaviour gradually resolved after stopping dopamine agonists.

What is impulsive behaviour?

Impulsive behaviour is when a person can’t resist the temptation to carry out certain activities. Some people may do an activity without giving any thought to the future or to long-term consequences, and it can have a big impact on the person affected and those around them. When these behaviours are more severe they are classed as impulse control disorders.

In Parkinson’s, people can also experience compulsive behaviour — when a person has an overwhelming drive to act in a certain way, often repetitively. Because of this, sometimes these types of behaviour are referred to more generally as impulsive and compulsive behaviours.

Many Parkinson’s drugs — particularly dopamine agonists and, in some cases, levodopa — have been linked to these types of behaviour. Recent studies have suggested there may be a difference in the type of dopamine agonist used, with slow release tablets causing impulsive behaviours less frequently, and that pramipexole and ropinerole may be more likely to cause this side effect.

While it is not clear exactly how the medications cause changes in behaviour, we know that as well as helping movement dopamine also plays a big role in the part of the brain that controls reward and motivation. The behaviour could come from the way drugs act on different types of dopamine receptor in the brain.

Read more about the different types of dopamine receptors in our previous blog post ‘Impulsive behaviour: too much of a good thing?’.

A bigger risk than previously thought

While only a relatively small number of people are thought to experience significant changes in behaviour, this new research suggests that impulsive and compulsive disorders be more common than previously thought. But, a sample size of 411 people is fairly small. And a previous large scale study involving over 3000 participants estimated the incidence of these disorders was around 14% in people with Parkinson’s (and 17% in those taking dopamine agonists). As such, larger scale studies are still needed to fully understand the extent of these problems.

We already know that some people may be more likely to experience impulsive and compulsive behaviour — risk factors include being male, a younger person with Parkinson’s and having a history of addictive behaviour. Further research could improve our understanding of these risk factors and our ability to identify those who are more likely to experience these side effects. This would enable specialists to make more informed choices when prescribing medications.

Managing impulsive behaviours in Parkinson’s

It is important that people with Parkinson’s, their friends and families are made aware of the possible side effects of medications before they start taking them. People should also be assessed for potential risk factors and regularly monitored— more information about risk factors and how to spot the signs of impulsive and compulsive behaviours, as well as other resources, can be found on our website.

When impulsive behaviour is noticed early, the impact of these side effects can be managed. Treatment can involve reducing the daily dose of Parkinson’s medication, or changing a dopamine agonist prescription to levodopa or another type of medication. However, it is important that people don’t stop taking dopamine agonists suddenly, as this can lead to dopamine agonist withdrawal syndrome.

But reducing medication can mean that symptoms are less well managed. This has lead a team of researchers at the University of Manchester to explore alternatives to managing impulsive behaviours. Read about there ongoing research into a home-based intervention to help people with Parkinson’s control their behaviour, and hear from Julie as she shares her story of impulsive behaviour:


If you have any concerns about impulsive and compulsive behaviours speak to your specialist. This blog is not meant as health advice. You should always consult a qualified health professional or specialist before making any changes to your medications or lifestyle.

Parkinson’s UK

Get the latest research news, discover more about Parkinson’s and read about how others are getting involved. For information and support, visit www.parkinsons.org.uk

Dr Beckie Port

Written by

Research Communications Manager at @ParkinsonsUK. Ex-researcher in oncology and virology.

Parkinson’s UK

Get the latest research news, discover more about Parkinson’s and read about how others are getting involved. For information and support, visit www.parkinsons.org.uk

Welcome to a place where words matter. On Medium, smart voices and original ideas take center stage - with no ads in sight. Watch
Follow all the topics you care about, and we’ll deliver the best stories for you to your homepage and inbox. Explore
Get unlimited access to the best stories on Medium — and support writers while you’re at it. Just $5/month. Upgrade